[Skip to Content]
[Skip to Content Landing]
Article
December 1989

Seizures Temporally Associated With Use of DEET Insect Repellent—New York and Connecticut

Arch Dermatol. 1989;125(12):1619-1620. doi:10.1001/archderm.1989.01670240019005
Abstract

In August 1989, epidemiologists from the New York State Department of Health (NYSDH) investigated five reports of generalized seizures temporally associated with topical use of N,N-diethyl-m-toluamide (DEET). Three of the case-patients, one from New York and two from Connecticut, were reported by a pediatric neurologist who practices in both states. One case was reported initially to an entomologist in New York, and one was reported directly to the NYSDH. The cases occurred in June through August 1989.

The patients, four boys aged 3-7 years and one 29-year-old man, had few prodromal symptoms and recovered quickly. All five had unremarkable medical histories, and none had had a previous seizure or neurologic event. All had normal nonfocal neurologic examinations after their seizures, and four had normal complete laboratory examinations and normal computerized tomography and/or magnetic resonance imaging examinations. Each had had topical cutaneous exposure to varying concentrations of DEET; four had had

First Page Preview View Large
First page PDF preview
First page PDF preview
×